Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Phoenix, AZ

September 19, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 19, 2004, 1:38 PM MST for Maricopa County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 1:38 PM MST (20:38 UTC)
Expired
Sep 19, 2004, 1:30 PM MST
In force
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 192045
FFWPSR
AZC013-192130-
/X.NEW.KPSR.FF.W.0004.040919T2038Z-040919T2130Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA 
  THIS INCLUDES NEW RIVER...FAR NORTH PHOENIX...CAVE 
  CREEK...CAREFREE...AND THE SURROUNDING MOUNTAINS.

* UNTIL 230 PM MST

* AT 131 PM MST... A NEW AREA OF HEAVY SHOWERS AND THUNDERSTORMS WAS
  MOVING INTO THE AREA WITH RAINFALL RATES OF 1 INCH PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW RIVER 
  AND SURROUNDING AREAS.

HEAVY RUNOFF WAS REPORTED DRAINING FROM THE MOUNTAINS NORTH OF NEW 
RIVER AND CAVE CREEK. SKUNK CREEK WAS FLOWING HEAVILY. A COUPLE OF 
ROAD CLOSURES WERE REPORTED AROUND THE TOWNS OF NEW RIVER AND DESERT 
HILLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3378 11233 3373 11187 3398 11180 3401 11211

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:45 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 19, 9:45 AM MST, 3 hours 53 minutes before
AZZ020>028-CAZ030>033-192245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST SUN SEP 19 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY
DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF
SUBTROPICAL MOISTURE FROM TROPICAL DEPRESSION JAVIER INTO MAINLY
SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY. THIS WILL LEAD TO A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR LOCALLY
HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY
SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY
THROUGH SATURDAY.

&&

.DISCUSSION...
PLOT DATA SHOWED THE AIRMASS OVER THE SOUTHERN HALF OF ARIZONA HAS
BECOME SUBTROPICAL AS THE LOW LEVEL CORE REMNAMTS OF FORMER
HURRICANE JAVIER HAVE FINALLY MOVED INTO THE AREA. MORE ABOUT THIS
LATER.

PLOT DATA ALSO SHOWED A VERY POWERFUL VORT MAX/SHORTWAVE ROTATED
AROUND THE LARGE WESTERN U.S TROF LAST NIGHT/EARLY THIS MORNING.
THIS SHORTWAVE PRODUCED RAPID DESTABILIZATION OVER PORTIONS OF
SOUTHEAST CA AND FAR SOUTHWEST AZ EARLY THIS MORNING WHERE A LINE OF
ISOLATED SEVERE THUNDERSTORMS DEVELOPED. THE SHORTWAVE WAS LIFTING
NORTHWARD AWAY FROM THE AREA AT 16Z...AND THE LINE OF CONVECTION HAD
WEAKENED OR DIMINISHED CONSIDERABLY. MORE CONVERGENCE ALOFT/SINKING
MOTION
WILL FOLLOW THIS SHORTWAVE TODAY OVER SOUTHEAST CA AND FAR SOUTHWEST
AZ. THE SEVERE THUNDERSTORM WATCH BOX FOR THAT AREA EXPIRED AT 14Z.

HOWEVER...THE LARGE WESTERN REGION TROF AND ITS FRONT SIDE JETSTREAM
MAXIMA WILL CONTINUE TO PROVIDE SOME ENTRANCE REGION DYNAMICS
...MAINLY ACROSS EASTERN UTAH/NORTHEAST AZ...BUT WEAKLY EXTENDING
SOUTH INTO SOUTH CENTRAL AZ (FROM PHOENIX EASTWARD).

AGAIN...PLOT DATA SHOWED EXTREMELY HIGH AMOUNTS OF LOW LEVEL
MOISTURE. FOR EXAMPLE THE AVERAGE DEWPOINT IN THE FIRST 5000 FEET AT
PHOENIX WAS 16 DEGREES C...11 C AT TUCSON. EQUALLY IMPRESSIVE WAS A
STRONG LOW LEVEL JET MAX MOVING NORTH FROM THE GUAYMAS MEXICO
REGION. THE GUAYMAS SOUNDING SHOWED A DEEP SOUTH TO SOUTHEASTERLY
40 KNOT WIND CORE EXTENDING FROM JUST ABOVE THE SURFACE TO 15 THSD
FEET (WIND CORE LIKELY ASSOCIATED WITH REMNANT CIRCULATION OF
JAVIER).  WITH 850/700 MB WIND BECOMING SOUTHWESTERLY OVER IN
SOUTHWEST AZ...AND A SOUTHERLY LOW LEVEL JET MAX COMING OUT OF
MEXICO...STRONG MOISTURE CONVERGENCE IS EXPECTED IN SOUTH
CENTRAL/SOUTHEAST AZ TODAY. THE POTENTIAL FOR ENHANCED UPSLOPE
TROPICAL TYPE RAIN IS ALSO POSSIBLE SINCE VICINITY OF PHOENIX LOW
LEVEL DEWPOINTS OF 12-16 C (MIXING RATIOS OF 11-13 G/KG) WILL BE
MOVING UPSLOPE OVER THE EASTERN MOGOLLON RIM/GILA COUNTY WERE AT 700
MB TEMPS ARE 7 C AND SATURATION MIXING RATIOS AROUND 9.8 G/KG.

AT THE SAME TIME...PHOENIX SOUNDING SHOWED LARGE AMOUNTS OF NEAR
SURFACE BASED C.A.P.E.    WITH A LITTLE SUNSHINE IN SOUTHWEST AZ...
UNILATERAL SHEAR AND WEAK ENTRANCE DYNAMICS...ISOLATED SEVERE
THUNDERSTORMS ARE ALSO A POSSIBILITY IN SOUTH CENTRAL AZ.

DYNAMICS WEAKEN SLOWLY TONIGHT...AND A FRONTAL PASSAGE EXPECTED ON
MONDAY. CURRENT FORECASTS SHOW A TREND TOWARD LOWER PROBABILITIES OF
PRECIP TONIGHT THROUGH MONDAY WHICH IS ACCEPTED FOR NOW. ALSO...
CURRENT FORECASTS HIT THE WEATHER SITUATION HARD TODAY THEREFORE NO
UPDATES NEEDED.

IN SUMMARY...TODAY WILL BE A BUSY WEATHER DAY...AND MOSTLY OVER OUR
SOUTH CENTRAL AZ CWA. LOW LEVEL SUBTROPICAL MOISTURE CONVERGENCE...
HIGH C.A.P.E... WIND SHEAR...AND WEAK ENTRANCE REGION JET DYNAMICS
WILL KEEP US BUSY.

ALSO...MOST OF THE HEAVY RAINFALL IS EXPECTED OVER THE SOUTH CENTRAL
AZ DESERTS AND MOUNTAINS WHERE A FLASH FLOOD WATCH WILL CONTINUE
UNTIL 00Z MON.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27...28
TODAY.
CA...NONE.

&&

VASQUEZ
Hazardous weather outlook, Sep 19, 11:10 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1110 AM MST SUN SEP 19 2004

AZZ022>024-027-028-200400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1110 AM MST SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS SOUTH CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA...CASA GRANDE...AND GLOBE MIAMI...

.DAY ONE...TODAY
SUBTROPICAL MOISTURE OVER THE AREA...ALONG WITH AN APPROACHING COLD
FRONT...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. THE AIRMASS IS EXTREMELY MOIST AND CONDUCIVE TO HEAVY
RAIN. IN ADDITION...STRONG WIND SHEAR IN THE ATMOSPHERE COULD LEAD TO
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
POSSIBLE WATCHES OR WARNINGS.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY. A CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE THE FIRST HALF OF THE DAY. LOCALLY
HEAVY THUNDERSTORM RAIN AND STRONG WINDS ARE POSSIBLE.

AZZ021-025-026-200400-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1110 AM MST SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS SOUTHWEST ARIZONA AND THE COLORADO
RIVER VALLEY.

.DAY ONE...TODAY
A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS. THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS IN
PORTIONS OF YUMA AND LA PAZ COUNTIES WITH DAMAGING WIND AND HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
POSSIBLE WATCHES OR WARNINGS.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ020-CAZ030>033-200400-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
1110 AM MST SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:15 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Sep 19, 12:05 AM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Sep 19, 1:01 AM MSTFlash Flood WarningPSRLa Paz59 min
Sep 19, 3:06 AM MSTFlash Flood WarningPSRLa Paz54 min
Sep 19, 5:17 AM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Sep 19, 12:14 PM MSTFlash Flood WarningPSRMaricopa31 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.